Arkansas, 2009

Hail in Arkansas, April 12, 2009

April 12, 2009 · NWS SHV · 4 events in 3 counties and zones

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Returning moisture overran a relative cool surface during the late evening hours of April 11th into the predawn hours of April 12th. A strong upper level storm system approached the region from the west and the result was elevated strong to severe thunderstorms which produced mainly large hail across the region. Later in the morning of Easter Sunday (04/12) a squall line developed across central and northern Texas and pushed into the region. These storms produced large hail and strong straight line winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 11, 8:00 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 11, 8:00 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CDT SAT APR 11 2009

.DISCUSSION...
CURRENT TEXT ZONE FORECASTS LOOK FINE WITH NO CHANGES PLANNED FOR
OVERNIGHT. SEASONABLY STRONG SPRING STORM AND SHORT WAVE TROUGH CENTERED
OVER CENTRAL NM PREPARING TO EJECT INTO THE SRN PLAINS OVERNIGHT.
EXPECT SCATTERED SHOWERS AND EVEN AN ISOLATED TSTM TO DEVELOP
OVERNIGHT ACROSS THE FORECAST AREA IN THE WARM AREA ADVECTION REGIME
AND ISENTROPIC LIFT.

ONLY PLAN TO ROUTINELY MINOR EDIT GRIDDED FORECASTS AND HOURLY
GRIDDED FORECASTS THROUGH THE MIDNIGHT HOUR WITH NO EFFECT ON TEXT
FORECASTS.  VIII.

&&

.AVIATION...
MID AND UPPER LVL CLOUDS ACROSS REGION WILL UNDERGO A GRADUAL
LOWERING TREND DURING THE OVERNIGHT. EXPECT CIGS TO BEGIN TO FALL
TO MVFR BY AROUND 12Z...WITH SOME IFR CIGS BEFORE 18Z. SCT TSTMS
MAY REACH NE TX BY AROUND 06Z...WITH STRONGER STORMS ARRIVING AFTER
12Z SUNDAY. E-SE WINDS 5-10 KTS FOR MOST OF NIGHT...BECMG SE-S AND
INCREASE AFTER 12Z SUNDAY. THREAT OF SVR WX AND HEAVY RAIN...MORE OF
SVR THREAT SOUTH OF I-20...HEAVY RAIN NORTH OF INTERSTATE./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  68  55  69  47 /  50 100  40  20  10
MLU  53  65  56  70  46 /  30 100  50  20  10
DEQ  50  63  51  62  41 /  60 100  50  20  10
TXK  53  64  52  66  45 /  50 100  50  20  10
ELD  52  64  53  69  43 /  40 100  50  20  10
TYR  55  69  53  69  48 /  70 100  20  20  10
GGG  54  68  52  69  47 /  60 100  30  20  10
LFK  57  71  57  73  48 /  60 100  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

08/07
Hazardous weather outlook, Apr 11, 11:54 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1254 AM CDT SUN APR 12 2009

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-121100-
BIENVILLE-BOSSIER-BOWIE-CADDO-CAMP-CASS-CLAIBORNE-COLUMBIA-FRANKLIN-
GREGG-HARRISON-HEMPSTEAD-HOWARD-JACKSON-LAFAYETTE-LINCOLN-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NEVADA-OUACHITA-
RED RIVER TX-SEVIER-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-WEBSTER-
WOOD-
1254 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND FOR NORTHEAST AND DEEP TEXAS.

.DAY ONE...TONIGHT...
AS MOISTURE CONTINUES TO DEEPEN AHEAD OF A STRONG UPPER LEVEL STORM
SYSTEM...ELEVATED THUNDERSTORMS WILL CONTINUE TO PUSH INTO NORTHERN
AREAS OF THE I-30 CORRIDOR OVERNIGHT...WITH ISOLATED SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...AS A STRONG STORM SYSTEM MOVES ACROSS THE FOUR STATE
REGION. DUE TO THE COLD TEMPERATURES ALOFT...THE MAIN SEVERE WEATHER
RISK WILL PRIMARILY CONTINUE TO BE LARGE HAIL WITH ANY SEVERE
STORMS. ISOLATED TORNADOES AND DAMAGING WINDS MAY BECOME BE
POSSIBLE...ESPECIALLY IN VICINITY OF A NORTHWARD MOVING WARM FRONT.
HOWEVER...ABUNDANT CLOUD COVER AND RAIN IS EXPECTED TO KEEP THE
GREATEST RISK OF SEVERE THUNDERSTORMS WELL SOUTH OF I-20.

ALSO...WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS ALL OF
THE REGION WITH RAINFALL TOTALS AROUND 2 INCHES POSSIBLE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL
BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK
EXISTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH
TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY.

LAZ010-011-017>022-TXZ149>153-165>167-121100-
ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES-
NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SHELBY-WINN-
1254 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF JACKSONVILLE TEXAS
TO COLUMBIA LOUISIANA LINE SUNDAY. ANY SEVERE STORMS WILL BRING
THE RISK OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE
GREATEST RISK OF TORNADOES WILL LIKELY OCCUR IN VICINITY OF A
NORTHWARD MOVING WARM FRONT DRAPED ACROSS THE REGION.

WIDESPREAD HEAVY RAINFALL WILL LIKELY BE SEEN ACROSS DEEP EAST
TEXAS AND CENTRAL LOUISIANA SUNDAY. RAINFALL TOTALS AROUND 2 TO 3
INCHES WILL BE POSSIBLE.

THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND NEXT SATURDAY AS
ANOTHER STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL
BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER RISK
EXISTS.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS WILL NOT BE NEEDED THROUGH
TONIGHT. ACTIVATION MAY BE NEEDED SUNDAY.

24

In the hours before

Local storm report, Apr 11, 11:37 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1237 AM CDT SUN APR 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     HAIL             GARVIN                  33.95N 94.94W
04/11/2009  E1.00 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

1207 AM     HAIL             IDABEL                  33.90N 94.82W
04/12/2009  E1.00 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON WEST SIDE OF IDABEL

&&

12

The radar

The Western Arkansas radar (KSRX), 134 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Howard

When
April 12, 12:07 AM CST
Where
Howard County, Dierks
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.120, -94.020

Hail, Union

When
April 12, 6:10 AM CST
Where
Union County, 1.16 mi W of Caledonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.050, -92.690

Hail fell northeast of Junction City along U.S. Hwy. 167.

Hail, Hempstead

When
April 12, 6:24 AM CST
Where
Hempstead County, 2.15 mi SSE of Hope Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.690, -93.660

Hail fell in the Crossroads community.

Hail, Hempstead

When
April 12, 6:24 AM CST
Where
Hempstead County, 1.15 mi E of Hope Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.720, -93.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160049, 160050, 160051, 160059.